Extreme Cold/Wind Chill, Kittson
- When
- January 15, 9:52 PM CST to January 16, 7:00 AM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
With frigid surface high pressure building into eastern North Dakota and the northwest quarter of Minnesota during the evening of the 15th and overnight hours of the 16th, surface winds remained steady in the 10 to 15 mph range. Along with temperatures that dipped to 25 below to 30 below zero, wind chill readings dipped to 40 below to 45 below zero.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
With frigid surface high pressure building into eastern North Dakota and the northwest quarter of Minnesota during the evening of the 15th and overnight hours of the 16th, surface winds remained steady in the 10 to 15 mph range. Along with temperatures that dipped to 25 below to 30 below zero, wind chill readings dipped to 40 below to 45 below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 15, 5:58 PM CST, 3 hours 54 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
558 PM CST Wed Jan 15 2020
.UPDATE...
Issued at 558 PM CST Wed Jan 15 2020
Some light snow has moved in to the Devils Lake region early this
evening, where the visibility dropped briefly to around a mile.
Webcams show it to be a fine light snow, so will not include any
accumulations. Valley City and Cooperstown have also reported
lower visibilities from light snow, so will mention the light
snow down into those areas as well. It may briefly clip the Fargo-
Moorhead area, but for now will keep it out of Grand Forks-East
Grand Forks proper. Wind speeds are still fairly gusty, but they
will be on a slow decline overnight. Think by sunrise Thursday
morning, they should be pretty light. Therefore, any drifting snow
this evening should end in the next few hours.
&&
.SHORT TERM...(This evening through Thursday night)
Issued at 325 PM CST Wed Jan 15 2020
.SHORT TERM...
Tonight...The main impact in the short term period will be bitter
cold wind chills of 25 to 40 below zero. Areas within and west of
the Red River Valley will continue to see wind chills approaching
this range this afternoon as colder air moves in from the northwest.
As areas east of the valley clear this evening, expect a sharp
dropoff in ambient temperatures followed by rapidly falling wind
chills. Portions of northeast North Dakota could see wind chills in
the 40 to 45 below range with higher wind speeds or lower ambient
temperatures than forecast, but widespread wind chill warning level
conditions are not anticipated. Wind chill headlines continue to be
in effect to cover these impacts.
Tomorrow...Dry weather is expected as high pressure dominates the
area, however frigid wind chills of 25 to 35 below zero will
continue. Areas east of the valley should see improving wind chill
conditions by the afternoon hours, while areas west of the valley
will likely continue to see these frigid wind chill values into the
evening hours.
Tomorrow night...Non-diurnal, rising temperatures most pronounced
after midnight. Expect overnight lows to occur during the evening
hours, with temperatures rising to above zero in most areas by
sunrise as southerly winds pick up and cloud cover increases.
.LONG TERM...(Friday through Wednesday)
Issued at 325 PM CST Wed Jan 15 2020
Serious impacts this period for Friday and Saturday.
Deep 500 mb low off Vancouver Island this aftn. The next short
wave coming around this upper low is quite strong with a 120 kt
jet on the backside of this wave as it moves into central
California Thursday and then into the central plains Friday.
Surface low with this system will develop and move north-northeast
in Minnesota and begin to intensify Saturday morning in
southeastern Minnesota. 50-60 kt 850 mb jet transporting
very high moisture ahead of it into Minnesota Friday. How far
west this deeper moisture gets is in question. 12z ECMWF indicates
a bit more moisture into the RRV Friday late aftn/eve than GFS.
WPC is trending toward GFS in its precip amounts, but wouldn't be
surprised to see more moisture wrap back into the RRV Friday night
than shown. As low develop in SE MN by 12z Saturday pressure
gradient tightens over E ND and the RRV as inverted trough moves
east. In the 09z to 18z Sat period potential wind gusts 40 kts in
the RRV and E ND. Colder air will move in as well and blowing snow
table with temps in the 5 degree range and winds sustained 30 kts
indicate widespread blizzard conditions in the RRV.
In terms of snow amounts... heaviest central MN south of BJI/FFM
where highest chances of 6+.
After a cold weekend temperatures moderating back once again to
highs around 20 by mid next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 558 PM CST Wed Jan 15 2020
There is a little light snow moving through portions of eastern
North Dakota right now. Confidence that it will affect any other
TAF sites than KDVL is low, so will not mention at this point.
However, some SCT-BKN080 or so ceilings will move eastward into
the other TAF sites in the next few hours. After these clouds
exit, it should be pretty clear. Wind speeds will also begin a
slow decline overnight, then shift to the southeast and increase
again by late Thursday morning.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Watch from Friday afternoon through Saturday
afternoon for NDZ008-016-027-029-030-039-049-052-053.
Wind Chill Advisory until 3 PM CST Thursday for NDZ006>008-
014>016-024-026>030-038-039-049-052>054.
Winter Storm Watch from Friday evening through Saturday
afternoon for NDZ006-007-014-015-024-026-028-038-054.
MN...Winter Storm Watch from Friday afternoon through Saturday
afternoon for MNZ001>004-007-029.
Wind Chill Advisory until 3 PM CST Thursday for MNZ001>004-007-
029.
Winter Storm Watch from Friday morning through Saturday
afternoon for MNZ005-006-008-009-013>017-022>024-027-028-
030>032-040.
Wind Chill Advisory until noon CST Thursday for MNZ005-006-008-
009-013>017-022>024-027-028-030>032-040.
&&
UPDATE...Godon
SHORT TERM...Speicher
LONG TERM...Riddle
AVIATION...GodonHazardous Weather Outlook National Weather Service Grand Forks ND 343 PM CST Wed Jan 15 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-162145- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 343 PM CST Wed Jan 15 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Hazardous wind chills in the 25 below to 40 below zero range thru Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Hazardous wind chills through early afternoon Thursday. Friday into Saturday will see increased snow chances, with potential for heavy snow parts of west central Minnesota Friday night into Saturday. Snow combined with strong winds will give potential blizzard conditions late Friday night into Saturday over the Red River valley and eastern North Dakota. Winter storm watches are in effect for all locations starting Friday and into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
353 PM CST WED JAN 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM SNOW PEMBINA 48.97N 97.25W
01/15/2020 M1.0 INCH PEMBINA ND CO-OP OBSERVER
0349 PM SNOW BLUFFTON 46.47N 95.23W
01/15/2020 M4.0 INCH OTTER TAIL MN PUBLIC
0350 PM SNOW NEW YORK MILLS 46.52N 95.37W
01/15/2020 M4.0 INCH OTTER TAIL MN PUBLIC
0351 PM SNOW 7 N PARK RAPIDS 47.02N 95.06W
01/15/2020 M4.5 INCH HUBBARD MN PUBLIC
0352 PM SNOW 4 N LAKE GEORGE 47.26N 94.99W
01/15/2020 M3.5 INCH HUBBARD MN PUBLIC
0350 PM SNOW 9 N BEMIDJI 47.61N 94.88W
01/15/2020 M3.0 INCH BELTRAMI MN PUBLIC
&&The national radar mosaic for the moment the first event began.
8 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, January 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 864780, 864781, 864782, 864783, 864784, 864785, 864786, 864787.